Home Cancer Expert Q&A Hub Coping With Treatments & Side Effects

Neratinib

Has anyone started Neratinib and if so how are you getting on with side effects.

Comments

  • SunshinedaffSunshinedaff Posts: 1,301 ✭✭✭✭✭

    Good morning @Gillygee

    Welcome to the community, I am sorry you have been diagnosed with breast cancer.

    I was also diagnosed with breast cancer, but my meds were different to what you are having.

    Is it a form of chemotherapy?

    There are many others here who have been diagnosed with breast cancer, of various types and stages. Hopefully someone will have a similar treatment to you and they will respond.

    How are you getting on, are you at the start of treatment?

    If you have any other questions, about anything, please ask, we also have an oncology specialist nurse @LizzyB73 who you can direct questions to if you like.

    Everyone here is very friendly, we try and support one another through the difficult times that a cancer diagnosis brings.

    Feel free to join in with any chat, or start your own. There are usually several on the go at the same time! 🙂

    I hope you are managing ok during this crisis, and have all the support you need.

    Looking forward to chatting with you.

    Lou x

  • GillygeeGillygee Posts: 2

    Good morning Sunshinedaff

    Thank you for responding to my question.

    I was diagnosed with breast cancer in October 2018. Since then I have had an operation, chemotherapy, radiotherapy, letrazole, Zoldronate, Herceptin and now Neratinib. Neratinib is given after the Herceptin. It was only approved by Nice in November and is classed as an anti cancer agent and because it is very toxic falls under the umbrella of oral chemotherapy so you are back in the land of temperature taking and card carrying again.

    I am quite a positive person so I have managed to get through the diagnosis and the various treatments quite well.

    My operation was a mammoplasty and sentinel lymph nodes removed followed by 12 weekly chemotherapy treatments from which I still have side effects mainly peripheral neuropathy in my fingers and my feet. I then had 3 weeks of radiotherapy and despite lathering myself in cream my skin did break down on my collarbone. I started having 3 weekly Herceptin injections at the start of my chemotherapy and finished these in January this year.

    I started Neratinib in February 6 tablets each morning for a year reassessed every four weeks. By the 6th day I had non stop nausea, repeated Diarrhoea despite Loperamide which you have to take for at least the first two months and a rash across my face. I had a telephone review that week and it was decided I should stop the tablets for three weeks to let my body recover and then recommence on 5 tablets each morning.

    Since then I have completed one four week course and started the next. I now have Domperidone which is reducing the nausea and the diarrhoea has reduced. The strange rash came back across my cheeks and nose very lumpy and was a burning sensation rather than itchy. It may be that the dose has to be reduced again at the next review.

    This is a very strange time we are living in and I’m lucky to have the support of a wonderful husband and family so my 12 week lockdown apart from four weekly visits to hospital for bloods, assessment and tablets pickup is going well.

    I really feel for those who have had their treatments and operations put on hold due to the virus. It’s hard enough to get through a cancer diagnosis without including delays. Hopefully that situation will change very soon.

    Hopefully you are responding well to your treatment and thanks again for responding.

    Gill x

  • SunshinedaffSunshinedaff Posts: 1,301 ✭✭✭✭✭

    @Gillygee

    Good morning Gill 🙂,

    Oh my word! What you are going through with the Neratinib sounds so grim and awful. I am so sorry.

    I am glad the nausea and diarrhoea are reducing and calming down. That is so debilitating for you.

    The burning/itching must be very uncomfortable as well. Is there anything the drs can give you to help with that?

    You have been through so much since your diagnosis, and you are still going! You must have a great inner strength to help you through it.

    My treatment was more straightforward, I had chemo first, FEC-T, followed by a mastectomy, then 5 weeks of radiotherapy. 18 months later another mammoplasty operation.

    I consider myself really blessed to have not had a too grim a time. My biggest fear of chemo was being sick, but thankfully I wasn't, as I kept taking all the anti-sickness meds I could get my hands on!

    I did get an infection post surgery, but it was not long after chemo so not unusual. But that was tough going. Took a while to recover from that.

    Like you my skin suffered during radiotherapy, up by my neck area, the cream the nurses gave me helped to heal it. I still have a 'suntan' patch down my front from radiotherapy.

    I am now on medication, changed three times!

    The post- cancer side effects have affected me more.

    I have lymphodema in my left arm, which flares up, not as bad as it was, but I have to watch what I do. My bones, joints and feet have been hit the hardest. The pain, especially in my feet, sometimes it is excruciating! I have been reduced to hobbling like an old woman some days (no offence meant to our older members, but I am not old! ).

    BUT I no longer have cancer and for that I am extremely thankful. Since the end of my treatment, I discovered swimming which I love now. I used to be scared of water. It really helps with my mobility, and I know the exercise is low impact on my bones and feet.

    Since lockdown I have been doing PE with Joe Wicks along with my daughters! But I can't wait to get back in the water! One day!

    I hope your treatment continues to be effective, but I do hope the meds can be adjusted enough to limit those awful side effects for you.

    I hope you have a good day, and the sun shines for you. 😄

    Take care,

    Lou x

  • RobertARobertA Posts: 1,194 mod

    @Gillygee @Sunshinedaff

    Hi Gill and Lou

    Wow Gill, you have been/are going through a lot. I am pleased to hear that you have a wonderful husband and family which is so important during this long and difficult lockdown, especially when you are still coping with tough and unpleasant treatments.

    I hope that you will keep in touch. This is a really special and friendly community and we love supporting each other through the cancer journey and beyond. We also have the ‘Cancer Coffee Break’ where we chat about our hobbies, animals and anything else we feel like when we want a break from the cancer for a while.

    Hi Lou

    I don’t know how you keep up with Joe Wicks with all of the aches and pains you have to put up with. I get aches and pains just thinking about it and then I have a glass of wine which I am about to do right now. 😉

    Have a lovely evening.

    Rob x

Sign In or Register to comment.